Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 129, NWS San Angelo, TX

August 17, 2007Jones County, Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 17, 2007, 8:41 PM CDT for Jones County, Taylor County, Texas. It took effect at Aug 17, 2007, 8:46 PM CDT. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2007, 8:41 PM CDT (01:41 UTC)
In effect from
Aug 17, 2007, 8:46 PM CDT
Expired
Aug 17, 2007, 10:45 PM CDT
In force
119 min
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Jones County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 59 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 10:12 PM CDTFLASH FLOODAbilene, TXTHE ABILENE POLICE DEPARTMENT REPORTED BOTH CATCLAW AND BUTTON CREES WERE OUT OF THEIR BANKS. THIS FLOODING ALONG WITH RUNOFF FROM THE HEAVY RAIN CONTINUED TO FLOOD NUMEROUS STREETS ACROSS THE CITY. ABOUT 50 HIGH WATER RESCUES HAVE OCCURRED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 180146
FFWSJT
TXC253-441-180345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
841 PM CDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JONES COUNTY IN WEST CENTRAL TEXAS
  NORTHEASTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS

* UNTIL 1045 PM CDT

* AT 838 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY
  RAIN CONTINUING FROM A THUNDERSTORM OVER THE WARNED AREA. ABILENE  
  POLICE ALSO REPORTED WIDESPREAD STREET FLOODING AND ROAD CLOSURES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TYE...
  STAMFORD...NUGENT...LUEDERS...HAWLEY...HAMBY...DYESS AFB...AVOCA...
  ANSON AND ABILENE

BE ESPECIALLY CAUTIOUS NEAR FLOOD PRONE AREAS ALONG TREADWAY
BOULEVARD...SAMMONS STREET...CHIMNEY ROCK...AND AT THE BUTTERNUT
UNDERPASS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3227 9989 3226 9965 3295 9961 3295 10006

$$

15
1 follow-up statement
000 
WGUS74 KSJT 180225
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
920 PM CDT FRI AUG 17 2007

TXC253-441-180345-
JONES TX-TAYLOR TX-
920 PM CDT FRI AUG 17 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
NORTHEASTERN TAYLOR AND JONES COUNTIES...

ABILENE POLICE DEPARTMENT HAS REPORTED VERY HEAVY RAIN OVER THE 
WARNED AREA WITH NUMEROUS ROAD CLOSURES IN THE CITY OF ABILENE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
ABILENE...STAMFORD...NUGENT...LUEDERS...HAWLEY...AVOCA AND ANSON

WEATHER SERVICE DOPPLER RADAR IS INDICATING ADDITIONAL THUNDERSTORM 
DEVELOPMENT SOUTH OF THE WARNED AREA WHICH WILL MOVE NORTH INTO THE 
WARNED AREA WITHIN THE NEXT HOUR...ADDITIONAL RAINFALL AMOUNTS OF 1 
TO 3 INCHES ARE POSSIBLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3227 9989 3226 9965 3295 9961 3295 10006

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 6:10 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 17, 6:10 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
610 PM CDT FRI AUG 17 2007

.AVIATION...
THE CENTER OF A CLOSED LOW...THE REMAINS OF T.S. ERIN...IS
LOCATED BETWEEN MIDLAND AND SAN ANGELO THIS EVENING AND WILL
CONTINUE TO BRING PERIODS OF HEAVY RAIN ACROSS MOST OF WEST
CENTRAL TEXAS THROUGH THE NEXT 24 HOURS. RAPID DEGRADATION OF
VISIBILITY AND CEILING WILL ACCOMPANY RAIN BANDS MOVING THROUGH
THE AREA...THE BEST CHANCE OF HEAVY RAINFALL WILL BE CLOSER TO THE
CENTER OF THE CLOSED LOW WHICH WILL FAVOR THE WESTERN SECTIONS OF
WEST CENTRAL TEXAS TROUGH THE NEXT 24 HOURS...WITH THE CENTER OF
CIRCULATION REMAINING JUST WEST OF THE AREA.

&&

.PREV DISCUSSION... /ISSUED 400 PM CDT FRI AUG 17 2007/

DISCUSSION...
THE REMNANTS OF ERIN (STILL A TROPICAL DEPRESSION AS OF 10 AM
TODAY) ARE CENTERED ALONG THE BORDER OF CROCKETT AND REAGAN
COUNTIES AT MID-AFTERNOON. THE LOW HAS DRIFTED NORTH-NORTHWEST
TODAY (WAS CENTERED OVER SOUTHEASTERN CORNER OF CROCKETT COUNTY
EARLY THIS MORNING). SCATTERED BANDS OF SHOWERS AND THUNDERSTORMS
ARE MOVING NORTH ACROSS WEST CENTRAL TEXAS...AROUND THE CIRCULATION
CENTER. OTHER AREA OF SHOWERS PERISTS ACROSS IRION AND STERLING
COUNTIES...TO THE NORTHEAST OF THE LOW.

EXPECT THE REMNANT LOW TO REMAIN INTACT TONIGHT WILL DRIFTING
NORTH TOWARD BIG SPRING. WHILE THE CONVECTIVE ACTIVITY WILL
CONTINUE TO HAVE LOCALLY RAINFALL ACROSS OUR AREA THIS EVENING...
OUR PRIMARY CONCERN FOR TONIGHT IS WITH THE TRACK OF THE
SYSTEM AND ASSOCIATED THREAT FOR EXCESSIVE RAINFALL AND FLOODING.
TYPICALLY WITH THESE TYPES OF SYSTEMS AT NIGHT...HAVE A CONCENTRATED
AREA OF HEAVY RAINFALL AROUND THE CENTER. THIS TARGETS THE WESTERN
CONCHO VALLEY AND SOUTHWESTERN BIG COUNTRY (GENERALLY WEST OF A LINE
FROM SAN ANGELO TO SWEETWATER). A FEW INCHES OF RAINFALL CERTAINLY
POSSIBLE ACROSS THAT AREA WITH A FEW TOTALS GREATER THAN 5 INCHES.

THE HEAVY/EXCESSIVE RAINFALL THREAT SHIFTS NORTHWARD ON SATURDAY...
WHEN THE REMNANT LOW IS PROGGED TO MEANDER ACROSS THE AREA AROUND
SNYDER...OR PERHAPS OUR WESTERN BIG COUNTRY COUNTIES. HAVE THE
HIGHEST POPS AND QPF ACROSS THAT AREA...BUT ALSO HAVE EXPANDED RAIN
CHANCES ON SATURDAY TO ACCOUNT FOR TYPICAL DAYTIME TENDENCY FOR THE
CONVECTION TO SHIFT OUTWARD FROM THE CENTER OF THE REMNANT SYSTEM.
WE HAVE EXTENDED AND EXPANDED THE FLASH FLOOD WATCH. NOW INCLUDING
MOST OF THE BIG COUNTRY IN THE WATCH...AND THE WATCH IS NOW IN
EFFECT THROUGH SATURDAY (UNTIL 7 PM). EVEN THOUGH THE THREAT FOR
EXCESSIVE RAINFALL IS DIMINISHING ACROSS OUR SOUTH-CENTRAL AND
SOUTHEASTERN COUNTIES...THAT AREA IS VULNERABLE TO FLOODING WITH
WHAT OCCURRED LAST NIGHT/THIS MORNING. THAT AREA CAN PROBABLY BE
DROPPED FROM THE WATCH BY SATURDAY MORNING.

UNCERTAINTY INCREASES SATURDAY NIGHT AND SUNDAY WITH WHERE
THE REMNANTS OF ERIN WILL BE LOCATED...AND WITH THE ASSOCIATED
QPF. PER THE GFS TRENDS...WE ARE MAINTAINING THE HIGHER POPS
ACROSS PARTS OF THE BIG COUNTRY AND CONCHO VALLEY SATURDAY
NIGHT. HAVE A CONTINUING POP INTO SUNDAY. TEMPERATURES WILL
BE COOLEST THIS WEEKEND WHERE THE HIGHER RAIN CHANCES AND
GREATER CLOUD COVER ARE CONCENTRATED.

LOOKING INTO NEXT WEEK...THE GFS BRINGS THE TUTT LOW INTO
TEXAS ALONG A POSITION FARTHER TO THE EAST THAN EARLIER
PROGGED. KEEPING POPS LESS THAN 20 PERCENT AT THIS TIME FOR
WEST CENTRAL TEXAS. WITH LESS CLOUD COVER WILL SEE DAYTIME
TEMPERATURES CLIMBING BACK TO 90 OR THE LOWER 90S. WILL BE
WATCHING TO SEE WHERE HURRICANE DEAN MAY TRACK.

WE ARE MONITORING THE ONGOING SITUATION CLOSELY...AND
WILL CONTINUE TO UPDATE OUR FORECASTS AND PRODUCTS TO ACCOUNT
FOR THE DEVELOPMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 72  81  72  84 /  50  60  60  40
SAN ANGELO 	 72  81  72  85 /  80  60  50  40
JUNCTION 	 72  85  72  87 /  40  40  40  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR BROWN-COKE-
COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-JONES-KIMBLE-MASON-
MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-SCHLEICHER-STERLING-
SUTTON-TAYLOR-TOM GREEN.

&&

15/99/15
Hazardous weather outlook, Aug 17, 2:12 PM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
212 PM CDT FRI AUG 17 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
212 PM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOOK FOR THE POTENTIAL FOR HEAVY RAINFALL AND ASSOCIATED FLASH
FLOODING TO CONTINUE ACROSS MOST OF WEST CENTRAL TEXAS. RAINFALL
AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE. HOWEVER...SOME LOCATIONS
MAY RECEIVE AN ADDITIONAL 3 TO 6 INCHES...ESPECIALLY WEST OF A
LINE FROM JUNCTION...TO EDEN...TO ABILENE...TO HASKELL. IN
ADDITION TO FLASH FLOODING...CREEKS AND DRAWS MAY RISE ABOVE THEIR
ABILITY TO CONTAIN ADDITION RUNOFF.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS WHAT REMAINS OF TROPICAL STORM ERIN CONTINUES TO MOVE SLOWLY
NORTHWEST...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS WEST
CENTRAL TEXAS THROUGH THE WEEKEND. FLASH FLOODING WILL CONTINUE TO
BE THE MAIN THREAT...ESPECIALLY FOR THOSE AREAS OF WEST CENTRAL
TEXAS NORTHWEST OF A LINE FROM SONORA TO BROWNWOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...WE ENCOURAGE ALL
SPOTTERS AND RAINFALL OBSERVERS TO REPORT FLOODING OR HEAVY
RAINFALL.

23/HUBER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:03 PM CDTFlash Flood WarningSJTJones, Taylor117 min
Aug 17, 9:00 PM CDTFlash Flood WarningSJTCoke, Runnels, Tom Green2 hr
Aug 17, 9:30 PM CDTFlash Flood WarningSJTSchleicher, Sutton3 hr
Aug 17, 10:14 PM CDTFlash Flood WarningSJTFisher, Haskell, Jones, Nolan, Taylor6 hr
Aug 17, 10:31 PM CDTFlash Flood WarningSJTCoke, Concho, Runnels, Tom Green6 hr
Aug 17, 11:31 PM CDTFlash Flood WarningSJTCrockett4 hr
Aug 17, 11:54 PM CDTFlash Flood WarningSJTSchleicher, Sutton5 hr
Aug 18, 2:44 AM CDTRiver Flood WarningSJTTom Green19 hr
Aug 18, 3:28 AM CDTFlash Flood WarningSJTCrockett4 hr
Aug 18, 3:55 AM CDTFlash Flood WarningSJTFisher, Nolan6 hr
Aug 18, 3:55 AM CDTFlash Flood WarningSJTCallahan, Jones, Shackelford, Taylor6 hr
Aug 18, 4:11 AM CDTFlash Flood WarningSJTHaskell, Throckmorton6 hr
Aug 18, 4:20 AM CDTFlash Flood WarningSJTCoke, Concho, Irion, Runnels, Tom Green6 hr
Aug 18, 4:30 AM CDTFlash Flood WarningSJTSchleicher, Sutton6 hr
Aug 18, 8:42 AM CDTRiver Flood WarningSJTShackelford, Throckmorton24 hr
Aug 18, 9:59 AM CDTFlash Flood WarningSJTFisher, Jones, Nolan, Taylor6 hr
Aug 18, 10:16 AM CDTFlash Flood WarningSJTHaskell4 hr
Aug 18, 11:11 AM CDTRiver Flood WarningSJTRunnels38 hr
Aug 18, 2:16 PM CDTFlash Flood WarningSJTHaskell4 hr
Aug 18, 3:59 PM CDTFlash Flood WarningSJTFisher, Jones, Nolan, Taylor4 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.